Massachusetts, 2025

Strong Wind in Massachusetts, January 7 to 8, 2025

January 7 to 8, 2025 · NWS ALY · 2 events in 2 counties and zones

Windy conditions occurred across portions of western Massachusetts on January 7-8, 2025 with peak wind gusts between 40 and 50 mph. The windiest conditions occurred from the early morning into the early evening hours each day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Windy conditions occurred across portions of western Massachusetts on January 7-8, 2025 with peak wind gusts between 40 and 50 mph. The windiest conditions occurred from the early morning into the early evening hours each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 7, 6:47 AM EST, 13 minutes earlier.

Area forecast discussion, Jan 7, 6:47 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
647 AM EST Tue Jan 7 2025

.SYNOPSIS...
Cold and blustery conditions will persist through Thursday,
along with occasional snow showers and flurries, especially
across higher terrain areas. A storm system passing south of the
region may bring snow to portions of the region this weekend,
especially areas south and east of Albany.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
-Cold and windy today.

Cyclonic upper flow across SE Canada and New England with upper
energy dropping south out of Canada. Lots of clouds across the
region but there are breaks in the clouds in the Hudson Valley,
especially the mid Hudson Valley and NW CT. Some flurries into
the southern Adirondacks.

Some multi bands off Lake Ontario in the north northwest low
level flow will support some isolated to scattered snow shower
activity into the southwestern Adirondacks, western Mohawk
Valley and Schoharie Valley. Some upslope flow could support
isolated snow showers into southern VT and a few flurries could
occur in other areas north of I-90.

Low level northwest winds will be gusty, up to 40 to 45 mph at
times and wind chills will be below zero in higher terrain and
around zero to single numbers elsewhere this afternoon. Highs
around 20 to mid 20s with some upper 20s mid Hudson Valley and
teens in higher terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Key Messages:

- Cold and windy through the period. Light accumulations of
  snow in the southwestern Adirondacks through Wednesday night.

Discussion:

Persistent strong upper energy around the SE Canadian coast and
associated surface low pressure creating strong low level
pressure gradient with low level ridging in the midwest to
western Great Lakes. The strong pressure gradient will support
strong and gusty winds through Thursday.

Multi bands off Lake Ontario will continue to occasionally brush
western areas with scattered snow showers, while upslope will
continue to bring some isolated snow showers at times into
southern VT. Wind chills will be up to 15 below in higher
terrain at night and 5 to 10 below in the valleys. During the
afternoon, wind chills should be around zero in higher terrain
and single numbers in the valleys.

High temperatures Wednesday around 20 to mid 20s, with around 10
to mid teens higher terrain. Highs Thursday in the lower to mid
20s with a few upper 20s mid Hudson Valley and teens in higher
terrain. Winds may begin to diminish Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Key Message:

-  Lower than normal confidence in a storm system impacting eastern
New York and western New England this weekend.

Discussion:

The extended forecast period opens with a tranquil end to the work
week as upper-level ridging and surface high pressure build in
across the East Coast. As such, Friday will be dry and clear to
partly cloudy with highs primarily in the mid/upper 20s to low 30s
though upper 10s will be likely at higher elevations much like
pockets of mid 30s will be likely in the lower Mid-Hudson Valley.
Clouds increase Friday afternoon through Friday night ahead of an
impending storm system, but with 850 mb temperatures falling to -12C
to -9C, lows will widely cool to the 10s with pockets of single
digits above 2000ft in elevation and low 20s in the Mid-Hudson
Valley.

The forecast for this weekend continues to pose quite the challenge
as the details of the aforementioned "impending system" remain
rather ambiguous. While confidence is increasing in the occurrence
of a storm, it is unclear what impacts will be posed on our region.
Thus, to be clear, the adjective "impending" does not exactly imply
that this storm will have a significant impact on our region, but
rather that we will either experience a direct impact in the form of
winter precipitation or a mere increase in cloud cover from its
adjacent passage.

The origin of this system is the development and strengthening of a
cutoff low over northern Baja California by Tuesday night. Through
Friday, this feature will weaken into a positively-tilted, rather
deep shortwave trough that will traverse the Mexican Plateau and
Southern Plains whilst northern stream, neutrally-tilted energy
swings through the Upper Midwest. Deterministic models, at this time
and through the last several runs, do not align these two features,
therefore mitigating their phasing with one another. By Friday
night, a surface low pressure system forms at the leading edge of
the southern-stream trough in the Deep South. As this low begins to
take a northeast track through the Southeast CONUS, a secondary low
pressure system begins to take shape Saturday morning near the
northeast Great Lakes beneath the northern stream shortwave. At this
point, general consensus points to the rotation of the northern
shortwave through the Northeast with its associated surface low
weakening into more of a surface wave that will remain to displaced
to our north. The primary, now coastal low looks to exit into the
western Atlantic near the Carolinas and take an east-northeast
trajectory toward Atlantic Canada such that it remains well to our
south and east.

This solution would result in light snow showers developing across
the region Saturday into Sunday morning brought on by the northern
stream shortwave and adjacent surface wave. However, despite this
being the general consensus at this point, it cannot be disregarded
that the deterministic GFS, the outlier, keeps the track of the
coastal low closer to the Mid-Atlantic Coast in a Nor'Easter-type
track. This would put our region on the cold side of the system,
allowing widespread, potentially significant snow to fall. And,
despite the general consensus painted by the CMCNH and ECMWF,
ensembles are still struggling to come to a resolution of this
system. In fact, the NBM-CONUS probabilities for 24-hour snowfall
accumulations for greater than 1" (~10 to 20%)are very similar to
those of greater than 4" (Advisory Criteria) (~10 to 15%) which
highlights very well the extent of uncertainty associated with this
system. Bottom line, we will be monitoring this closely as lead time
decreases in an effort to get a firm grasp on the most likely
outcome.

Regardless of this weekend's system, high pressure looks to return
to the region for early next week, forcing the return to tranquil
conditions. High temperatures Saturday and Sunday will be primarily
in the 20s to low/mid 30s with lows generally in the 10s and low
20s. High temperatures Monday will be similar to those of Saturday
and Sunday with lows falling to the single digits to mid 10s.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Through 12z Wednesday...VFR conditions prevail at all terminals
with the exception of KPSF where MVFR ceilings persist.
Throughout the 12z TAF period, primarily VFR conditions are
anticipated. The exception, again, being KPSF where latest
guidance indicates MVFR ceilings throughout much, if not all, of
the 12z cycle. Additionally, it's at KPSF that holds the
greatest likelihood of seeing any precipitation today. This
precipitation will come in the form of light snow showers later
on this morning which could take visibility down to MVFR
thresholds as well. A TEMPO has been added to the TAF to account
for this possibility. The main concern of the 12z TAF cycle
remains gusty winds. Sustained wind speeds will continue to
increase throughout the day, reaching maximums of 10 to 20 mph
with gusts of 25 to 35 kt. There is, however, no concern for
LLWS.

Outlook...

Wednesday Night: Low Operational Impact. Breezy. NO SIG WX.
Thursday: Moderate Operational Impact. Windy With Gusts To 30 kts. NO SIG WX.
Thursday Night: Low Operational Impact. Breezy. NO SIG WX.
Friday: Low Operational Impact. Breezy. NO SIG WX.
Friday Night: Low Operational Impact. Slight Chance of SN.
Saturday: Low Operational Impact. Slight Chance of SN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...Gant
AVIATION...Gant
Hazardous weather outlook, Jan 7, 4:01 AM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
401 AM EST Tue Jan 7 2025

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
401 AM EST Tue Jan 7 2025

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Berkshire

When
January 7, 7:00 AM EST to January 8, 7:00 PM EST
Where
Northern Berkshire forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Strong Wind, Southern Berkshire

When
January 7, 7:00 AM EST to January 8, 7:00 PM EST
Where
Southern Berkshire forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2025Every state in 2025This day in weather historyWarnings in Massachusetts, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228636, 1228637.